From Syracuse, New York, USA:
My daughter, age 3, has had Type 1 diabetes for 2 years. During that time she has on occasion had a very low blood sugar (between 40 and 70). Three weeks ago, at about 4 A.M., she began crying. We took her blood reading and she was 43. She seemed aware when she first woke up but then she had some convulsions. We took her downstairs to eat but before we could get her blood sugar up adequately, she went unconscious. We treated her with glucagon.
Needless to say, this was a very scary situation for us. It was the first and only time it has happened. My question is, why did she go unconscious at 43 this time when she hasn't even shown symptoms previous times when her reading has been in the 40's? Since then, she has had 2 readings of 46 but again absolutely no symptoms of being low. My husband and I are confused about why her body reacts differently to the same low blood level.
First, you need to be reassured that your daughter's bad hypo is extremely unlikely to have done her any harm but obviously you want to avoid another one.
Regarding the blood sugar readings -- meters are not so accurate that you can rely upon measured differences of only a few mg/dl. In any case, what really matters is the sugar content of the blood perfusing the brain. Rate of fall of blood sugar may also have a role to play and additionally the way the body responds in terms of producing glucagon and adrenaline (epinephrine) may vary.
Original posting 8 May 1999
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.